What’s New in the Patient Safety World

May  2011

Adverse Drug Events and the ER

 

 

There are two types of adverse drug events seen in the ER: (1) those occurring outside the hospital and leading to the ER visit and (2) those occurring as a result of events within the ER. Recently there were studies about each type of adverse event.

 

A study from Vancouver (Hohl 2011) found that 12.2% of patient presenting to the emergency room were there because of adverse drug reactions. Most were for unintended consequences of appropriately prescribed drugs. Compared to patients who did not have such reactions these patients had 50% higher rates of hospitalization, 20% higher outpatient encounters, and almost double the healthcare median monthly costs.

 

The most recent AHRQ statistical brief on medication related outcomes (Lucado 2011) was also just released. There has been a dramatic 52% increase in drug-related adverse outcomes in inpatients between 2004 and 2008 and, of those, over half the patients were age 65 or older. Corticosteroid-related adverse events accounted for 13.2% of those on the inpatient side. On the ER side 0.8% of all visits were related to drug-related adverse events. Analgesics, antibiotics, psychotropic agents, and anticoagulants were the most commonly involved drugs in patients seen and released from the ER. Note that opiates were involved in 4.4% and 5.6% of adverse events on the ER and inpatient sides, respectively. We continue to see escalating numbers of hospital visits due to prescription opioids.

 

The above data reflect adverse drug reactions in patients coming to the hospital. On the other hand, adverse drug events due to care given in the emergency room is also a major problem. The March 2011 issue of the Pennsylvania Patient Safety Advisory had an excellent review on medication errors in the emergency department. It reviewed recent literature on the frequency and types of medication errors in the ER and also provided data from the Pennsylvania Patient Safety Authority reporting database. 6% of the medication-related incidents in that database came from the ER. Wrong dose/overdosage was the most frequent category of adverse drug event in the ER, often with high-alert drugs. Dilaudid was specifically mentioned several times (see our September 21, 2010 Patient Safety Tip of the Week “Dilaudid Dangers”).

 

They go on to describe some of the reasons for these errors in the ER. Errors in the prescribing and administration phases of the medication process are most frequent. The fact that most of the medications in the ER are stored in automated dispensing cabinets and the medication orders are often not reviewed by a pharmacist are key reasons. To that we’d add that many ER’s have not yet implemented the CPOE (computerized physician order entry) systems with clinical decision support that may already have been implemented on the inpatient side. Also, though medication reconciliation begins in the ER, it is seldom complete while the patient is still in the ER (patients themselves may not be able to disclose all their medications and their families, physicians and pharmacies may not be reachable when the patient is in the ER). In addition, many of the errors were related to use of incorrect patient weights or patient age (particularly problematic with pediatric patients). And, of course, the rising numbers of ER visits nationwide have led to more crowding and time pressures in the ER.

 

Their major recommendation is to increase both the presence of pharmacists in the ER when possible and to involve pharmacists regularly in other activities related to medication use in the ER. They cite several studies documenting the positive impact of such pharmacist involvement. But they also stress the need for multidisciplinary teamwork, constraints such as ensuring only those necessary drugs are in the ER and in the appropriate dosage forms, redundancies such as independent double checks of high-alert drugs, and readback for any drug ordered verbally or via phone. They particularly stress the importance of recording actual patient weights (having appropriate devices for weighing patients and changing the culture so that weighing the patients is an expectation).

 

 

 

References:

 

 

Hohl CM, Nosyk B, Kuramoto L, et al. Outcomes of Emergency Department Patients Presenting With Adverse Drug Events. Ann Emerg Med 2011; online ahead of print February 28, 2011

http://www.annemergmed.com/article/S0196-0644%2811%2900019-9/abstract

 

 

Lucado J, Paez K, Elixhauser A. Medication-Related Adverse Outcomes in U.S. Hospitals and Emergency Departments, 2008. AHRQ Statistical Brief #109 April 2011

http://www.hcup-us.ahrq.gov/reports/statbriefs/sb109.jsp

 

 

Pennsylvania Patient Safety Authority. Medication Errors in the Emergency Department: Need for Pharmacy Involvement?  Pa Patient Saf Advis 2011; 8(1): 1-7

http://www.patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2011/mar8%281%29/Pages/01.aspx

 

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive